I have diagnosed with primary hyperparathyroidism. Yesterday my endo said that I may instead have secondary hyperparathyroidism. My ionized calcium is at the upper reference limit or a little higher, and my PTH is over the upper limit. According to a Sestamibi scan, I may have parathyroid hyperplasia. My vitamin D level has been 55-69 nmol/L (reference range 25-175) during 2012. How much is my vit. D level in ngrams/ml? I have been taking 25-50 microgrms (1000-2000IU?) vitamin D per day.
Now I should increase my daily dose of vit. D to 100 micrograms (4000 IU?). Is this safe for hyperparathyroidism? The endo talked something about the set-point of calcium sensing receptors of parathyroid cells. Could my condition be cured by increased vitamin D intake?
I'd propose higher myself as i've had a vitamin D level of 30nmol/L and that was anything but mild from bone pain to weak muscles to a very poor immune system and catching everything going from bronchitis to strep throat.
Your lab lists the "normal" range as 25 - 175 nmol/L. FAR too low. Vitamin D council recommend vitamin D levels should be a minimum of 50 ng/mL (125 nmol/L) at least based on many studies from muscle strength to the immune system.
Increasing vitamin D levels will increase the amount of calcium absorbed from their diet. In the case of primary hyperparathyroidism, the low vitamin-D levels is the body's way of preventing the intestines from absorbing more calcium.
Sometimes an endocrinologist will give vitamin D as a trial to see if the parathyroid problem is due to secondary hyperparathyroidism. However, this can be dangerous if your calcium is above 11.5 mg/dl. The additional Vitamin D can make your calcium go above 12 mg/dl and this could cause a stroke.
Thanks for your kind answer. I decided to try to increase vit D. Now I am at 75 micrograms (second day). I hope that my infections will go away. At the same time I am afraid of my hyperparathyroidism.
My vitamin D level dropped down in November-December from 69 nmol/L to 39. I thought that it was for my body's safe, as you also said. We'll see how my Ca and PTH will behave after my vitamin D increase to 100 micrograms.
Official normal ranges for vitamin D are here very low, in some laboratories as low as >40 nmol/. Daily doses of 10 to 20 microgrms are usual here. Many people, who follow what is written in the internet, use high doses.
I have also hypothyroidism (Thyroid Erfa) and cervical muscular dystonia, chronic sinusitis, periodical atrial fibrillation, arthrosis and possibly reactive arthritis, sometimes polyuria, and an unknown infiltration in my lung. I have some immune deficiency (low IgG3 and lectin pathway of complement). These make me apt to infections.
In 2009, I had weak leg muscles. Nowadays I have weak lateral neck muscles due to dystonia.
Vitamin D requires and uses up magnesium to convert from supplements or sun into its active form in the blood. Side effects of Vitamin D are almost always symptoms of an induced magnesium deficiency.
"Magnesium and arrhythmia
By Dr. William Davis
Because magnesium is removed during municipal water treatment and is absent from most bottled water, deficiency of this crucial mineral is a growing problem.
Magnesium deficiency can manifest itself in a wide variety of ways, from muscle cramps (usually calves, toes, and fingers), erratic blood sugars, higher blood pressure, to heart rhythm problems. The abnormal heart rhythms that can arise due to magnesium deficiency include premature atrial contractions, premature ventricular contractions, multifocal atrial tachycardia, atrial fibrillation, and even ventricular tachycardia, fibrillation, and Torsade de Pointes (all potentially fatal). Magnesium is important!
Magnesium supplementation is therefore necessary for just about everybody to maintain normal tissue levels. (The exception is people with kidney disorders, who should not take magnesium without supervision, since they retain magnesium.)"
Thank you for your important advice. I have increased magnesium intake to 400 mg per day for a few days. I still have some yawning and eye discomfort, which I had in December. Previously I have taken magnesium only occasionally, usually when I have had leg cramps.
I was only one day at 100 micrograms of vitamin D. Then I lowered it to 75 before the onset of AF. After that I dropped it further to 50 micrograms.
Because I have had discomfort behind my eyes, one doctor said that I should lower my Thyroid dose. I lowered it a little. The eye symptom may be due to a virus, but can also be due to too much Thyroid. I have been reading about thyroid opthalmopathy. I have also read somewhere that vitamin D strengthens the thyroid and thyroid hormone action.
When I was in the emergency unit, I looked at the monitor and saw that there were premature extrastoles in addition to AF. My cardiologists have not suggested magnesium to me. This is the third AF since 2010, and it will not go away without electric cardioversion.
At the onset of Af I dropped my vitamin D intake to 50 mcg. Recently I tried to increase it again to 75 mcg. I got thirst and polyuria, and returned to 50. Magnesium does not affect anything.
It is known that large doses of Vitamin D cause 2.5 times increase in AF. It is difficult to know what is a large dose for aperson. Because I have hyperparathyroidism, 75-100 mcg might be too large a dose for me.
I still have the AF. I am queueing electric cardioversion and do not know when it can be done.
The electric cardioversion could not be done earlier than after being on Marevan on the therapeutic level for seven weeks. I am stil in the normal sinus rhythm.
I have been using 50 mcg vitamin D. Now, in summer, I think that I may have too much vitamin D due to additional supply from sunshine. When I take another 25 mcg during a day, some time later I begin to have a weird feeling. My face and eyes are hot, I have to blink often in order to see well. My neck and face muscles are tight, and my mouth is dry. I think that those symptoms may be caused by too high vitamin D. Maybe I'll drop the dose to 25 mcg.
In May I had ear problems (very loud tinnitus, and ache around the ear from the lower jaw to the upper temple) for two weeks. Later I have sometimes had postural vertigo.
Till now my vitamin D dosing has been 50 mcg per day. My vitamin D level is 88 nmol/L, and S-D-1.25 is 190 ( upper normal limit is 165). Ionized Ca is normal. An Endo said that I could decrease the vit. D supplementation to 25 mcg.
I have read that S-D-1.25 can be elevated in primary hyperparathyroidism, hypercalciuria, sarkoidosis and certain lymphoma diseases.
I am taking magnesium 300-400mg. I still sometimes have leg cramps. Now I have acquired additional magnesium creme to put on the skin. I think that this may help. I may have Lyme borreliosis (according to a blood test done in Germany). I have heard somewhere that Borrelia uses up magnesium.
I am happy being without AF. I only have occasional short SVT's.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.